Alert archive / Oklahoma / Tornado Warnings in 2018

Tornado Warning 22, NWS Norman, OK

May 29, 2018Woods County, Oklahoma

NWS Norman, OK issued this tornado warning at May 29, 2018, 7:24 PM CDT for Woods County, Oklahoma. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 7:24 PM CDT (00:24 UTC)
Expired
May 29, 2018, 8:00 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 65 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:31 PM CDTTORNADO3 Sse Waynoka, OKBRIEF TORNADO TOUCHDOWN.
May 29, 7:39 PM CDTHAIL 1.261 N Waynoka, OK
May 29, 7:49 PM CDTHAIL 2.57 Ese Waynoka, OK
May 29, 7:55 PM CDTHAIL 1.7510 Ese Waynoka, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:19 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

008 
WFUS54 KOUN 300024
TOROUN
OKC151-300100-
/O.NEW.KOUN.TO.W.0022.180530T0024Z-180530T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
724 PM CDT TUE MAY 29 2018

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Southeastern Woods County in northwestern Oklahoma...

* Until 800 PM CDT
    
* At 723 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Waynoka, moving east at 15 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Waynoka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3657 9895 3667 9890 3665 9865 3645 9870
TIME...MOT...LOC 0023Z 290DEG 11KT 3660 9887 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

30
1 follow-up statement
434 
WWUS54 KOUN 300053
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
753 PM CDT TUE MAY 29 2018

OKC151-300103-
/O.EXP.KOUN.TO.W.0022.000000T0000Z-180530T0100Z/
Woods OK-
753 PM CDT TUE MAY 29 2018

...THE TORNADO WARNING FOR SOUTHEASTERN WOODS COUNTY WILL EXPIRE AT
800 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  

LAT...LON 3657 9895 3667 9890 3665 9865 3645 9870
TIME...MOT...LOC 0053Z 285DEG 12KT 3658 9875 

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 29, 6:32 PM CDT, 52 minutes earlier.

Area forecast discussion, May 29, 6:32 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
632 PM CDT Tue May 29 2018

.DISCUSSION...

&&

.AVIATION...
Severe thunderstorms are expected to affect west central and
northern Oklahoma until early Wednesday morning. Large hail early
this evening then strong winds are possible as the individual
storms become a larger complex on their way east. Apart from
thunderstorms and during the day Wednesday, VFR conditions and
moderate southeast winds are expected.

&&

.PREV DISCUSSION... /issued 235 PM CDT Tue May 29 2018/

DISCUSSION...
Expect storms to develop within the next couple of hours across
northwest Oklahoma with the potential of isolated to scattered
storms south along the dryline. We will likely see some severe
storms late this afternoon and this evening. Storms in northwest
Oklahoma and southwest Kansas are expected to evolve into a storm
complex that will move east and southeast toward north central and
central Oklahoma. The latest hazardous weather outlook has our
current thinking on this evolution and expected types of severe
weather. Have likely POPs associated with this complex overnight.
Storms will likely be east of our area by 12z. We may see another
complex is expected to move across northern Oklahoma on Wednesday
evening. Otherwise, hot temperatures are expected through much of
the week with not-quite-as-hot temperatures expected by this
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  93  74  98 /  40  10  10   0
Hobart OK         70  98  73 105 /  20   0  10   0
Wichita Falls TX  74 100  77 104 /  10   0   0   0
Gage OK           65  90  66  98 /  50   0  30  10
Ponca City OK     68  91  71  93 /  70  10  70  20
Durant OK         72  93  74  95 /  30  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/09/09
Hazardous weather outlook, May 29, 5:52 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
552 PM CDT Tue May 29 2018

OKZ004>048-050>052-TXZ083>090-301100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
552 PM CDT Tue May 29 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is a enhanced risk of severe thunderstorms tonight.

.Location...
The enhanced risk is northwest of a line from Blackwell to
Kingfisher to Fort Cobb to Erick. South and east of the enhanced
risk area, there is a slight risk of severe thunderstorms to Tulsa,
McAlester, Sulphur, Walters, and Altus. There is a marginal risk of
severe thunderstorms for the rest of Oklahoma and adjacent parts of
northern Texas.

.Timing...
The most likely time for severe storms is until 3 am Wednesday.

.Impacts...
Hail to the size of baseballs and damaging wind gusts up to 80 mph
are the primary hazards. There is a low potential for tornadoes,
mainly with isolated storms in the early evening in northwestern
Oklahoma. There is a slight risk for excessive rainfall which would
cause flash flooding in northern, central, and southeastern Oklahoma.

.Discussion...
Scattered storms will move east of a dry line across western
Oklahoma this evening. The most likely area for further thunderstorm
development will be in northwestern Oklahoma, although isolated
thunderstorms may form farther south toward southwestern Oklahoma.

Through the evening, storms in northwestern Oklahoma and
southwestern Kansas are expected to evolve into a storm complex that
will spread east and southeast through the enhanced risk and slight
risk areas until early Wednesday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations through early Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
A few thunderstorms will remain possible over central, eastern,
and southeastern Oklahoma through Wednesday morning. Scattered
thunderstorms may then develop across northern Oklahoma Wednesday
night through early Thursday morning.

.Heat...
Excessively hot conditions are expected across the western half of
Oklahoma and adjacent parts of northern Texas in the second half of
the week. Daytime temperatures will range 15 to 25 degrees above
normal late-Spring values.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 29, 6:16 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             9 WNW CAMP HOUSTON      36.88N 99.26W
05/29/2018  E1.00 INCH       WOODS              OK   TRAINED SPOTTER

&&

MBS
Local storm report, May 29, 6:22 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             4 N FREEDOM             36.82N 99.11W
05/29/2018  E2.50 INCH       WOODS              OK   STORM CHASER

&&

DW
Local storm report, May 29, 6:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             CAMP HOUSTON            36.82N 99.12W
05/29/2018  E1.75 INCH       WOODS              OK   PUBLIC

&&

DW
Local storm report, May 29, 6:44 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             8 W BUFFALO             36.83N 99.77W
05/29/2018  E1.00 INCH       HARPER             OK   TRAINED SPOTTER

&&

DW
Local storm report, May 29, 6:54 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     3 SSW FREEDOM           36.73N 99.13W
05/29/2018  M64 MPH          WOODWARD           OK   MESONET

&&

DW
Local storm report, May 29, 7:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     3 SSW FREEDOM           36.73N 99.13W
05/29/2018  M61 MPH          WOODWARD           OK   MESONET

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:27 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills48 min
May 29, 7:43 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods47 min
May 29, 7:51 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward39 min
May 29, 7:57 PM CDTTornado WarningOUNBeckham, Greer37 min
May 29, 8:01 PM CDTAreal Flood AdvisoryOUNBeckham3 hr
May 29, 8:15 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita45 min
May 29, 8:21 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major, Woods39 min
May 29, 8:24 PM CDTSevere Thunderstorm WarningOUNWoods51 min
May 29, 8:41 PM CDTSevere Thunderstorm WarningOUNWoodward49 min
May 29, 8:54 PM CDTSevere Thunderstorm WarningOUNBeckham, Kiowa, Roger Mills, Washita51 min
May 29, 8:56 PM CDTSevere Thunderstorm WarningOUNGarfield, Major49 min
May 29, 9:06 PM CDTSevere Thunderstorm WarningOUNGrant, Kay39 min
May 29, 9:09 PM CDTAreal Flood AdvisoryOUNWoods3 hr
May 29, 9:11 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods49 min
May 29, 9:26 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward49 min
May 29, 9:37 PM CDTSevere Thunderstorm WarningOUNGrant, Kay38 min
May 29, 9:41 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita49 min
May 29, 9:41 PM CDTSevere Thunderstorm WarningOUNGarfield49 min
May 29, 9:43 PM CDTSevere Thunderstorm WarningOUNBeckham47 min
May 29, 10:10 PM CDTSevere Thunderstorm WarningOUNMajor, Woods15 min
May 29, 10:12 PM CDTSevere Thunderstorm WarningOUNKay33 min
May 29, 10:18 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa42 min
May 29, 10:30 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major45 min
May 29, 11:00 PM CDTSevere Thunderstorm WarningOUNComanche45 min
May 29, 11:00 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major45 min
May 29, 11:18 PM CDTSpecial Weather StatementOUNPayne42 min
May 29, 11:23 PM CDTAreal Flood AdvisoryOUNGarfield67 min
May 29, 11:29 PM CDTSpecial Weather StatementOUNNoble46 min
May 29, 11:34 PM CDTSpecial Weather StatementOUNLincoln41 min
May 29, 11:37 PM CDTSevere Thunderstorm WarningOUNPayne38 min
May 29, 11:42 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble, Payne48 min
May 29, 11:54 PM CDTSevere Thunderstorm WarningOUNComanche, Grady, Stephens51 min
May 30, 12:00 AM CDTSpecial Weather StatementOUNLogan30 min
May 30, 12:09 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Noble, Payne37 min
May 30, 12:12 AM CDTSpecial Weather StatementOUNHughes, Seminole33 min
May 30, 12:29 AM CDTSpecial Weather StatementOUNLincoln31 min
May 30, 12:33 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Grady, Murray, Stephens42 min
May 30, 12:49 AM CDTSpecial Weather StatementOUNLincoln26 min
May 30, 1:04 AM CDTSpecial Weather StatementOUNGrady41 min
May 30, 1:07 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Murray, Stephens52 min
May 30, 1:16 AM CDTSpecial Weather StatementOUNStephens44 min
May 30, 1:45 AM CDTSpecial Weather StatementOUNJohnston, Marshall45 min
May 30, 1:58 AM CDTSpecial Weather StatementOUNCarter47 min
May 30, 2:12 AM CDTSpecial Weather StatementOUNMcClain33 min
May 30, 2:35 AM CDTSpecial Weather StatementOUNBryan, Marshall55 min
May 30, 3:55 AM CDTSpecial Weather StatementOUNBryan35 min
May 30, 3:59 AM CDTSpecial Weather StatementOUNJohnston31 min
May 30, 4:32 AM CDTSpecial Weather StatementOUNJohnston, Murray43 min
May 30, 4:55 AM CDTSpecial Weather StatementOUNMurray50 min
May 30, 5:15 AM CDTSpecial Weather StatementOUNJohnston60 min
May 30, 5:57 AM CDTSpecial Weather StatementOUNBryan48 min
May 30, 6:16 AM CDTSpecial Weather StatementOUNBryan44 min
May 30, 6:18 AM CDTSpecial Weather StatementOUNJohnston42 min
May 30, 6:30 AM CDTSevere Thunderstorm WarningOUNBryan, Johnston45 min
May 30, 6:44 AM CDTAreal Flood AdvisoryOUNBryan3 hr
May 30, 7:14 AM CDTSpecial Weather StatementOUNBryan31 min
May 30, 2:40 PM CDTRiver Flood WarningOUNMajor, Woods, Woodward10 hr
May 30, 4:12 PM CDTHeat AdvisoryOUNCotton, Harmon, Jackson, Tillman29 hr

Nearby

Tornado Warnings in Oklahoma, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.